Written by David Bernstein, MD, FACP, FACG Friday, 17 July 2009 00:00
The potential effects of common medications on liver function often lead to concerns about their use. Almost every medication in existence today can cause liver test abnormalities and most carry warnings to use with caution in people with underlying liver disease. We are all aware that too much acetaminophen can be toxic to the liver or that some cholesterol lowering agents can cause mild changes in liver enzymes. The real questions are: Are these changes important? How do they occur and are they preventable? The last question is the easiest to answer. Most of the minor changes in liver enzymes are not preventable. Many people take over-the-counter products called “liver detoxifiers or purifiers” in order to prevent liver injury. Although many people spend a lot of money on these natural products, the whole concept of a liver purifier is non-scientific and none of these products have been proven to be advantageous to the taker. They are, of course, advantageous to the seller. In fact, many of these products are associated with significant liver injury.
There are two main ways medications produce liver injury. Dose dependent liver injury is predictable liver injury based upon the quantity of medication taken over time. This toxicity is usually mediated by a breakdown product of the initial medication. The second type of injury is termed idiosyncratic. These reactions are not predictable and produce liver injury in a very small proportion of exposed individuals. This category is what we generally term “allergic reactions” and their occurrence is unpredictable unless prior knowledge of a reaction to a similar medication is known.
The liver is involved in the metabolism of most medications which are ingested. After the medication enters the bloodstream, it is carried to the liver. Drug metabolism within the liver usually occurs in two phases. The first phase of the drug metabolizing system occurs in the cells of the liver. Numerous enzymes break down the drugs to smaller, breakdown products. Most of the breakdown products are benign but a few such as the breakdown product of acetaminophen can be toxic. Phase 2 drug metabolism involves the breakdown and removal of any toxic metabolites which were created in phase 1. The most common enzyme system within the liver which does this is called the cytochrome P-450 system. Damage to the liver can therefore occur when the cytochrome P-450 system is not working effectively or when a buildup of toxic metabolites is present.
Drug toxicity is uncommon in children unless accidental or intentional drug overdose occurs. Drug reactions are more common in older people. Older age is associated with decreased phase 1 breakdown but not decreased phase 2 activity. The decrease in phase 1 breakdown is not due to a decrease in enzyme activity but rather to a decrease in overall liver blood flow. For unclear reasons, medication related liver toxicity is more common in women than in men. All potential medication induced liver toxicity increases in prevalence and severity when alcohol is present.
The vast majority of prescription medications are safe for use in people with liver disease. If any patient has any concerns regarding a newly prescribed drug, he/she should contact their physician and ask about any potential liver related side effects.
(Disclaimer: The views and opinions represented are those of the author and meant for informative purposes only. For your specific questions, consult your physician.)